Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 110, NWS St. Louis, MO

June 1, 2019Lewis County, Marion County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 1, 2019, 4:24 PM CDT for Lewis County, Marion County, Missouri; Adams County, Illinois. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 4:24 PM CDT (21:24 UTC)
Expired
Jun 1, 2019, 5:15 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Adams County, IL, Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 158 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:24 PM CDTHAIL 1.5La Grange, MO
Jun 1, 4:30 PM CDTHAIL 1.252 N La Grange, MO
Jun 1, 4:32 PM CDTHAIL 1.25La Grange, MOQUARTER TO HALF DOLLAR SIZE HAIL, HAS BEEN HAILING FOR AT LEAST 5 MINUTES.
Jun 1, 4:32 PM CDTHAIL 1.75La Grange, MOOVAL SHAPED HAIL.
Jun 1, 4:58 PM CDTHAIL 0.25Burton, IL
Jun 1, 5:20 PM CDTHAIL 0.25Plainville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS53 KLSX 012124
SVRLSX
ILC001-MOC111-127-012215-
/O.NEW.KLSX.SV.W.0110.190601T2124Z-190601T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
424 PM CDT Sat Jun 1 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Adams County in west central Illinois...
  Northeast Marion County in northeastern Missouri...
  Southeastern Lewis County in northeastern Missouri...

* Until 515 PM CDT.

* At 423 PM CDT, a severe thunderstorm was located over La Grange,
  moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Quincy, Canton, Quincy Regional Airport, Camp Point, Payson,
  Mendon, La Grange, Adams, Burton, Ursa, Liberty, Plainville,
  Taylor, Coatsburg, Columbus, Paloma and Fowler.

This includes Interstate 172 between exits 10 and 19.
 
This also includes Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 9168 4016 9161 4004 9098 3976 9116
TIME...MOT...LOC 2123Z 295DEG 25KT 4005 9154 

HAIL...1.50IN
WIND...60MPH
 
$$

Britt
2 follow-up statements
079 
WWUS53 KLSX 012138
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
438 PM CDT Sat Jun 1 2019

ILC001-MOC111-127-012215-
/O.CON.KLSX.SV.W.0110.000000T0000Z-190601T2215Z/
Adams IL-Marion MO-Lewis MO-
438 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL ADAMS...NORTH CENTRAL MARION AND SOUTHEASTERN LEWIS
COUNTIES...

At 438 PM CDT, a severe thunderstorm was located over La Grange,
moving southeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Quincy, Canton, Quincy Regional Airport, Camp Point, Payson, Mendon,
La Grange, Adams, Burton, Ursa, Liberty, Plainville, Taylor,
Coatsburg, Columbus, Paloma and Fowler.

This also includes Wakonda State Park.
 
This includes Interstate 172 between exits 10 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9167 4013 9161 4004 9098 3976 9116
TIME...MOT...LOC 2138Z 297DEG 18KT 4003 9147 

HAIL...1.50IN
WIND...60MPH
 
$$

Britt
125 
WWUS53 KLSX 012155
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
455 PM CDT Sat Jun 1 2019

ILC001-MOC111-127-012215-
/O.CON.KLSX.SV.W.0110.000000T0000Z-190601T2215Z/
Adams IL-Marion MO-Lewis MO-
455 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL ADAMS...NORTH CENTRAL MARION AND SOUTHEASTERN LEWIS
COUNTIES...

At 454 PM CDT, a severe thunderstorm was located near Quincy, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Quincy, Quincy Regional Airport, Payson, La Grange, Adams, Burton,
Ursa, Liberty, Plainville, Taylor, Columbus, Paloma and Fowler.

This also includes Wakonda State Park.
 
This includes Interstate 172 between exits 10 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3995 9157 4011 9149 3998 9102 3976 9116
TIME...MOT...LOC 2154Z 311DEG 27KT 3989 9134 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:54 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 12:54 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1254 PM CDT Sat Jun 1 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 333 AM CDT Sat Jun 1 2019

Early this morning, northwest flow aloft prevailed across our region
with an embedded upper level disturbance located over extreme
northeastern Nebraska.  At the surface, a cold front extended from
southern Wisconsin to near Sioux Falls, SD to central Nebraska, and
this resulted in a light southwesterly flow across our region. Skies
were clear for many areas in Missouri and southern Illinois with
temperatures ranging from the upper 50s in sheltered valley areas to
the mid 60s.

The upper level disturbance located over northeastern Nebraska will
continue dropping southeastward today, edging northeast MO and
central IL during the early-mid afternoon hours as a surface cold
front advances close to these same areas.  This should have the
effect of breaking through the weakening cap and rapidly triggering
convection along the surface cold front and, to some degree, ahead
of the cold front during the afternoon.  Probably where convection
will be most successful at developing well ahead of the cold front
will be over the Ozarks and will complicate somewhat the arrival
time of what will become the "main event".  Convection that develops
will propagate steadily southeastward based on flow vectors, and
with this being perpendicular to the orientation of the front,
presents minimal opportunity for storm training and a low threat for
heavy rainfall potential.  High instability with SB/ML CAPE of 3-4k
and 0-6km bulk shear of 30-35kts will support some supercells and
multicell clusters with large hail and damaging winds the primary
threats.

The lack of upper support heading into the nighttime (with the upper
level disturbance tracking well east by sunset) and loss of
instability with heating should result in a gradual diminishment of
convection after 02/03z, if it doesn't exit our region shortly after
that anyway, based on what should be an aggressive southeastward
push throughout the event.

High temperatures should be in the mid to upper 80s for most
locations this afternoon with ample opportunity to warm up before
clouds increase substantially by mid to late afternoon and a
favorable W-SW surface flow ahead of the front.  Min temperatures
tonight should be in the upper 50s and lower 60s again, with the 50s
where the cold front pushes through first in northern MO and central
IL.

TES

.LONG TERM...  (Sunday through Friday)
Issued at 333 AM CDT Sat Jun 1 2019

An upper RIDGE over the High Plains at the start of this period will
slowly propagate eastward through early Tuesday before it de-
amplifies as it runs into a slowly exiting deep upper LOW over the
northeastern CONUS.  This will have the effect of ending our period
of mostly quiet weather by Tuesday, by allowing a resumption of
influence from the southern Rockies as disturbances get hurled our
way from that region.

Surface high pressure is expected to dominate our region Sunday and
Monday with below normal temperatures and dry weather.  Min
temperatures on early Monday morning, in fact, could dip into the
40s in a few spots.

On Tuesday, southerly return flow will bring moisture back into our
region.  Along with a breakdown in flow aloft allowing for upper
level disturbances to begin trickling through, look for rain
chances to return and stay for awhile.

By awhile, it looks like this overall setup will not change much
heading into Wednesday and Thursday as a surface cold front edges
closer from the north.  This is all expected to culminate in a more
significant chance for rain on Friday, as the main upper LOW that
had been lodged in the southwestern CONUS for days, finally
dislodges and ejects out towards our region in response to a strong
Pacific storm system coming onshore.

Temperatures should be near normal for most days between Tuesday and
Friday with the potential to get even warmer if rain chances can
back off enough during key times of the day, especially with arrival
of the next cold front probably delayed until the end of the week
anyway.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1234 PM CDT Sat Jun 1 2019

A stray shower or thunderstorm is possible at any of the
terminals during the first 0-4 hours of the valid TAF period, but
the higher chances should hold off until a cold front moves
through the region later this afternoon and this evening. The
most likely time period for SHRA/TSRA at the terminals appears to
be a few hours slower than the previous forecast. The latest
thinking for SHRA/TSRA timing is roughly 01/22z - 02/02z at KUIN,
01/23 - 02/03 at KCOU, and 02/00-04z at KSTL, KSUS, and KCPS. VFR
conditions will prevail outside of SHRA/TSRA at all terminals
except KUIN where a short period of post-frontal MVFR ceilings
may persist for an hour or two. Winds will become northwesterly
behind the front at all terminals.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for Lewis MO-Marion MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 1, 4:21 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
421 PM CDT Sat Jun 1 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021230-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
421 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms have developed this afternoon near a cold front. Some
of the storms may be severe and capable of producing large hail up
to the size of golf balls as well as damaging winds of 60 mph or
greater.

Major flooding is ongoing along many rivers, including main stem
rivers and some tributaries.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms across parts of the area from
Monday night through Friday.

Major flooding will continue along many rivers, including main stem
rivers and some tributaries.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening across
parts of Missouri and Illinois.

Kanofsky

In the hours before

Special weather statement, Jun 1, 3:39 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service St Louis MO
339 PM CDT Sat Jun 1 2019

MOZ018-012130-
Knox MO-
339 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 430 PM
CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edina, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Edina, Knox City, Plevna, Hurdland, Novelty and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Missouri.

LAT...LON 3995 9195 4002 9234 4020 9231 4021 9195
TIME...MOT...LOC 2038Z 276DEG 19KT 4010 9223

Britt
Local storm report, Jun 1, 4:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             MONTICELLO              40.12N 91.71W
06/01/2019  M0.70 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

MAB
Local storm report, Jun 1, 4:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             MEYER                   40.15N 91.49W
06/01/2019  M1.00 INCH       ADAMS              IL   EMERGENCY MNGR

&&

MAB
Local storm report, Jun 1, 4:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             CANTON                  40.14N 91.52W
06/01/2019  E0.25 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

MAB
Local storm report, Jun 1, 4:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             LA GRANGE               40.04N 91.50W
06/01/2019  E0.70 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:39 PM CDTSpecial Weather StatementLSXKnox51 min
Jun 1, 3:51 PM CDTSevere Thunderstorm WarningLSXLewis39 min
Jun 1, 4:35 PM CDTSpecial Weather StatementLSXShelby25 min
Jun 1, 4:44 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby46 min
Jun 1, 5:08 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls52 min
Jun 1, 5:11 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Shelby49 min
Jun 1, 5:23 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls25 min
Jun 1, 5:35 PM CDTSevere Thunderstorm WarningLSXPike, Ralls40 min
Jun 1, 5:54 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls, Shelby51 min
Jun 1, 6:12 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike, Ralls63 min
Jun 1, 6:35 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls55 min
Jun 1, 6:42 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike63 min
Jun 1, 6:53 PM CDTAreal Flood AdvisoryLSXAudrain, Pike, Ralls3 hr
Jun 1, 4:59 PM CDTSevere Thunderstorm WarningLSXAdams, Brown33 min
Jun 1, 5:44 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.